South Carolina, 2021Rip Current in South Carolina, May 10, 2021
May 10, 2021 · NWS ILM · 1 event in 1 county or zone
A strong rip current took the life of a man in Myrtle Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong rip current took the life of a man in Myrtle Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 10, 11:09 AM EST, 15 minutes earlier.
Area forecast discussion, May 10, 11:09 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1209 PM EDT Mon May 10 2021
.SYNOPSIS...
A cold front, accompanied by scattered showers and storms, will
move through tonight and stall offshore Tue and remained
stationary thru Thu. Weak low pressure systems will periodically
move along this boundary, spreading unsettled weather conditions
back across the area Tue thru Thu. High pressure will finally
settle across the area Fri and will continue well into the
upcoming weekend.
&&
.UPDATE...
The morning forecast remains on track. Severe weather potential
remains for this afternoon and evening for much of the region,
with the main focus being SE North Carolina.
&&
.NEAR TERM /THROUGH TUESDAY/...
Sfc cold front extended along the spine of the Appalachians
early this morning. The front will slowly sink southward today,
reaching a line from CLT to HAT by mid-afternoon, and a line
from ILM to CAE by midnight tonight, and in the vicinity of CHS
to ATL during Tue aftn. Ongoing convection along and just south
of this front, will remain north of the FA early this morning.
That will change by late this morning, with avbl instability
and the cold front somewhat closer. Expect convection to move in
from the west as well as develop ahead of the cold front
dropping southward. Have indicated the increasing convective POPs
to modest to good/high chance especially for this aftn and
evening. GFS remains "ho-hum" with avbl CAPE, however the NAM
remains quite robust when compared to the GFS. Using the NAM,
overall parameters remain close enough to include potential for
SVR, mainly from damaging wind gusts and possibly hail.
Convection closer to the cold front could exhibit some rotation
resulting in a small threat for tornadic storms. Will advertise
the Marginal SVR storm risk with SPC's SLGT risk barely touching
several ILM NC counties. Will slowly drop POPs back to slight
chance of showers after the cold frontal passage overnight and
for the most part continue the low chance shower threat during
Tue (especially the most southern portions of the ILM SC CWA.
Max temps today in the mid 80s, upper 70s at the coast due to
onshore S-SSW flow off 60s SSTs. Max temps Tue a solid 10 to
possibly 15 degrees cooler than today's highs.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A deepening mid level system over the northeastern US will
bolster the cold advection into the Carolinas Tuesday night
into Wednesday. There now appears to be sufficient forcing with
this system to spin up an area of low pressure off the coast
that will allow some rain to spread across the area, mostly on
Wednesday. This could lead to a notably cold and raw day for mid
May wherein highs struggle to top 60 by much, though most of us
with tinderbox lawns will welcome the rainfall that results.
Dry air may push in Wednesday night allowing for lows to dip
below 50 if clouds clear sufficiently. The next surface wave
offshore is starting to look quicker and light rain may linger,
the resulting clouds precluding lows quite that chilly.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
More energy dumping into the Great Lakes trough on Thursday will
lead to one or more waves of low pressure along the boundary
stalled to our south. Cloud cover may stay extensive and
temperatures quite below normal. There are some discrepancies as
to whether or not the rainfall stays suppressed south of part
or all of our forecast area though the solutions showing some
light rain at least along the coast seem most appealing given
the pattern. Much of the same ingredients and uncertainties
extend into Friday. It is Saturday that the mid level trough
finally swings through and some dry air more forcibly pushes
into the Carolinas. The recovery in temperatures will be more
the result of the return of appreciable sunshine rather than
thermal advection.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
Models in reasonable agreement in bringing in convection this
afternoon and evening. Convection along the coast toward evening
could be enhanced by the resultant. Winds will shift to the
northwest tonight as a cold front drops southeast. Ceilings will
lower to IFR, post frontal. Continued low ceilings and possible
drizzle on Tuesday with cold temps.
Extended Outlook...After the CFP late Monday night, TSRA will
taper off to SHRA, however, MVFR and possibly IFR ceilings will
develop soon after the CFP. The front will stall well East and
South and offshore Tue thru Thu. Areas of low pressure will
periodically move along it periodically spreading MVFR/IFR
conditions across the Eastern Carolinas.
&&
.MARINE...
Through Tuesday...
SCA in effect now thru mid-evening. Tightened sfc pg, and a low
level jet thru mid daytime morning, will combine to produce
SSW-SW winds at SCA thresholds with gusts as high as 30 kt this
morning off Cape Fear. The sfc pg will tighten slightly more ahead
of the cold front that will snake southward today thru tonight.
By daybreak Tue, the cold front should be exiting south of the
local waters. Winds will veer to the NW-N within the frontal
zone, and finally NE after it's passage. The initial NE surge
with CAA may kick up winds to around 15 kt or possibly a solid
15 to 20 kt late tonight but mainly during Tue. Seas will be
dominated by locally produce wind driven waves at 3 to 5 second
periods, and given the SSW fetch, a pseudo or fresh swell around
6 second periods will remain present especially thru tonight.
The threat for convection will increase late this afternoon and
continue into early Tue.
Tuesday night through Friday...
NE winds behind a backdoor cold front to bring choppy conditions
though things stay below any thresholds for advisory Tuesday
night. Energy digging into the trough over the NE US will allow
a surge of higher pressures into the Carolinas Wed and Wed
night, possibly strong enough that some 6 ft seas develop and
advisory flags get hoisted. A series of weak areas of low
pressure developing along the front to our south will keep the
gradient squeezed locally. Small Craft Advisory may be needed
Thursday and Friday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
High Rip Current Risk until 8 PM EDT this evening for NCZ110.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ250-
252-254-256.
&&
SYNOPSIS...DCH
UPDATE...MCK
NEAR TERM...DCH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
MARINE...DCH/MBBHazardous weather outlook, May 10, 2:29 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
329 AM EDT Mon May 10 2021
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
110730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
329 AM EDT Mon May 10 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms possible late today into tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-110730-
Coastal Brunswick-
329 AM EDT Mon May 10 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Strong to severe thunderstorms possible late today into tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a Marginal Risk for severe weather Monday afternoon and
evening, with the main threats being damaging wind gusts and large
hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-SCZ054-056-110730-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
329 AM EDT Mon May 10 2021
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for Strong Longshore Current.
Strong to severe thunderstorms possible late today into tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-110730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
329 AM EDT Mon May 10 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Small Craft Advisory conditions possible Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal Horry
- When
- May 10, 11:24 AM EST
- Where
- Coastal Horry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
A man was killed by a rip current near 9th Ave in Myrtle Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, May 10, 2021$5.5 million · 4 in hail · 48 events
- Tornado and Hail in North Carolina, May 10, 2021$185,000 · EF1 · 14 events
- Hail in Oklahoma, May 10, 2021$55,000 · 2.75 in hail · 6 events
- Hail and Damaging Winds in Texas, May 10, 2021$50,000 · 1.5 in hail · 3 events
- Tornado in Texas, May 10, 2021$30,000 · EF0 · 1 event
- Damaging Wind and Lightning Strike in Florida, May 10 to 11, 20212 injured · $4,000 · 50 kt wind · 2 events
- Hail in Texas, May 10, 20211.75 in hail · 14 events
- Hail and Damaging Winds in Louisiana, May 10, 20211.5 in hail · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 20216 events
- Hail in Oklahoma, May 10, 20212.5 in hail · 4 events
- Damaging Winds in North Carolina, May 10, 202150 kt wind · 3 events
- Flash Flooding in Louisiana, May 10, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962752.